Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Buffalo, NY

June 20, 2011Livingston County, New York

NWS Buffalo, NY issued this special weather statement at Jun 20, 2011, 7:55 PM EDT for Livingston County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2011, 7:55 PM EDT (23:55 UTC)
Expired
Jun 20, 2011, 9:00 PM EDT
In force
65 min
Issued by
NWS Buffalo, NY

County Livingston County, NY

The radar

The Buffalo radar (KBUF), 89 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WWUS81 KBUF 202355
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
755 PM EDT MON JUN 20 2011

NYZ013-014-210100-
LIVINGSTON NY-ONTARIO NY-
755 PM EDT MON JUN 20 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR GROVELAND...AND MOVING
  NORTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4288 7762 4268 7747 4261 7781 4270 7790

$$

APFFEL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 20, 3:08 PM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 20, 3:08 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
308 PM EDT MON JUN 20 2011

.SYNOPSIS...
A FRONTAL ZONE EXTENDING FROM SOUTHERN MICHIGAN SOUTHEASTWARD THROUGH
SOUTHWEST PENNSYLVANIA WILL VERY SLOWLY MOVE NORTH TOWARD WESTERN
NEW YORK ON TUESDAY...AND EVENTUALLY INTO THE STATE BY WEDNESDAY.
THIS WILL RESULT IN A GRADUAL RETURN TO MORE UNSETTLED
CONDITIONS...WITH MOST AREAS LIKELY SEEING SOME SHOWERS AND
THUNDERSTORMS BY MIDWEEK.  THE FRONTAL BOUNDARY WILL SLOWLY MOVE OFF
TO THE EAST TOWARD THE END OF THE WEEK WITH SOMEWHAT UNSETTLED
WEATHER CONTINUING INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
A BROAD RIDGE IS OVER THE EASTERN HALF OF THE COUNTRY WITH A RATHER
ANOMALOUS UPPER LEVEL LOW OVER WESTERN NB /-5SD/.  AT THE
SURFACE...A LOW CAN BE FOUND OVER CENTRAL NE...WITH A TROUGH
EXTENDING FROM THE LOW TO SOUTHERN MI AND THEN SOUTHEASTWARD PAST SW
PA.  SEVERAL MCS EVENTS HAVE OCCURRED ALONG THE WEAK TROUGH OVER THE
PAST SEVERAL DAYS...AND EXPECT THIS TO CONTINUE TONIGHT INTO
TOMORROW AS WELL.

FIRST...LATE THIS AFTERNOON...SPC MESOSCALE ANALYSIS AND SURFACE
DATA INDICATE THE ATMOSPHERE IS RIPE FOR THE DEVELOPMENT OF
CONVECTION LATE THIS AFTERNOON OVER THE WESTERN SOUTHERN TIER.
MOISTURE CONTINUES TO POOL JUST EAST OF A LAKE BREEZE BOUNDARY WITH
CAPES NEAR 1000J/KG.  WEAK CONVERGENCE IS ALSO PRESENT PER SURFACE
WIND FIELDS...AND ALONG A DEWPOINT GRADIENT ACROSS THE WESTERN
PORTION OF THE STATE.  WHILE SEVERE WEATHER IS NOT ANTICIPATED DUE
TO LIMITED WIND SHEAR...SLOW MOVING STORMS MEANS A LOW FLASH FLOOD
THREAT.

TONIGHT...ANY DEVELOPMENT THAT OCCURS THIS EVENING SHOULD SLOWLY
MOVE OFF TO THE EAST TONIGHT.  ANOTHER ROUND OF CONVECTION IS
EXPECTED LATE TONIGHT OVER THE WESTERN SOUTHERN TIER AS A DEVELOPING
MCS MOVE IN.  OUTSIDE OF THE SOUTHERN TIER...THE CHANCE FOR
NOCTURNAL CONVECTION IS LIMITED...ALTHOUGH AM A BIT WEARY OF LAST
NIGHTS UNANTICIPATED CONVECTION OVER THE LAKE AND THE PRESENCE OF
THE DEWPOINT BOUNDARY WHICH WILL CONTINUE TO SLOWLY MOVE NORTH
OVERNIGHT.  WILL ADD AN ISOLATED THUNDERSTORM FOR AREAS SOUTH OF THE
THRUWAY.  AREAS EAST OF THE GENESEE VALLEY SHOULD REMAIN DRY WITH
LESS AVAILABLE MOISTURE AND INSTABILITY...WITH ONLY PASSING CIRRUS
OVER THE EASTERN LAKE ONTARIO REGION.

TUESDAY...THE SURFACE BOUNDARY WILL CONTINUE ITS VERY SLOW
PROGRESSION TOWARD THE STATE.  WITH SLIGHTLY MORE AVAILABLE
MOISTURE...THE ATMOSPHERE WILL BE A BIT MORE UNSTABLE THAN
TODAY...AND WILL HAVE TO KEEP A THREAT FOR CONVECTION IN THE
FORECAST FOR MOST AREAS SOUTH OF LAKE ONTARIO.  THERE IS NO WAY TO
TRULY TIME AND PLACE ANY GIVEN THUNDERSTORM COMPLEX IN THIS
SCENARIO...AS MODELS TYPICALLY DO NOT HANDLE MCS DEVELOPMENT TOO
WELL.  SO WILL FOCUS MORE ON THE OVERALL THREAT FOR MEASURABLE
PRECIPITATION OVER THE COURSE OF THE DAY...HIGHEST NEAR THE SOUTHERN
TIER AND LOWEST FROM ABOUT KROC-KFZY AND NORTH.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
MODEL DIFFERENCES PERSIST THROUGH THIS PERIOD WITH THE ECMWF
CONTINUING TO BE FASTER/STRONGER. HAVE CONTINUED THE PREVIOUS
FORECASTS TRENDS OF FOLLOWING THE SLOWER GFS.

THUS...THE WARM FRONT WILL BE JUST APPROACHING THE CWA TUESDAY
NIGHT. THIS WILL BRING PRECIPITATION MAINLY ACROSS THE WESTERN
SOUTHERN TIER COUNTIES WITH THE AREAS EAST OF LAKE ONTARIO REMAINING
DRY.

ON WEDNESDAY...THE RIDGE WILL CONTINUE TO DRIFT EAST WITH THE WARM
FRONT SLOWLY INCHING ACROSS THE WESTERN SOUTHERN TIER. ABUNDANT
MOISTURE OVERSPREADING THE REGION AND THE DIFFLUENT UPPER FLOW WILL
RESULT IN LIKELY POPS SPREADING ACROSS THE ENTIRE AREA WEDNESDAY
THROUGH WEDNESDAY NIGHT.

THE GFS BRINGS AN OCCLUDED FRONT ACROSS THE WESTERN COUNTIES LATE
WEDNESDAY NIGHT AS A STACKED LOW WILL BE FOUND IN THE VICINITY OF
WISCONSIN. DRIER MID LEVEL AIR WILL SWEEP ACROSS THE REGION
THURSDAY IN THE WAKE OF THE FRONTAL PASSAGE...BUT THERE WILL STILL
BE ENOUGH LOW LEVEL MOISTURE IN PLACE WITHIN THE CYCLONIC FLOW TO
KEEP THE SHOWERS/THUNDERSTORMS IN THE FORECAST.

ON THURSDAY NIGHT...THE STACKED LOW ONLY MOVES TO NORTHERN LAKE
MICHIGAN. THIS WILL KEEP A DEEP CYCLONIC FLOW OVER ALL OF THE GREAT
LAKES REGION WITH MORE NUISANCE SHOWER ACTIVITY POSSIBLE. THE BULK
OF THE NIGHT THOUGH SHOULD BE RAIN FREE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THIS WILL BE A COOLER PERIOD ACROSS OUR REGION AS THE LARGE LOW OVER
THE CANADIAN MARITIMES HOLDS TEMPERATURES AT NEAR TO BELOW NORMAL
LEVELS. WHILE THERE WILL BE THE CHANCE FOR SOME LEFTOVER SHOWER
ACTIVITY FRIDAY AND SATURDAY... DRY WEATHER SHOULD PREVAIL SUNDAY
AND MONDAY AS SFC HIGH PRESSURE WILL BUILDS INTO THE GREAT LAKES
REGION.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A FRONTAL ZONE EXTENDING FROM SOUTHERN MI SOUTHEASTWARD THROUGH
SW PA WILL VERY SLOWLY MOVE NORTH TOWARD WESTERN NY OVER THE NEXT
24 HOURS. CONVECTIVE COMPLEXES WILL DEVELOP ALONG AND OCCASIONALLY
JUST NORTH OF THIS BOUNDARY. ONE SUCH MCS MAY CLIP WESTERN NY THIS
EVENING WITH ANOTHER ONE LATE TONIGHT AND WILL INDICATE THIS IN THE
KJHW TAF SITE...WITH OTHER LOCATIONS IN WNY REMAINING DRY. ONLY
PASSING CIRRUS IS EXPECTED OVER THE EASTERN LAKE ONTARIO REGION.

THIS TREND WILL CONTINUE BEYOND TUESDAY AFTERNOON AS THE BOUNDARY
CONTINUES TO MOVE TOWARD AND EVENTUALLY INTO WESTERN NY ON WED.

OUTLOOK...
WEDNESDAY...VFR/MVFR WITH SHOWERS AND THUNDERSTORMS LIKELY.
THURSDAY AND FRIDAY...VFR/MVFR WITH A CHANCE OF SHOWERS...SOME
THUNDERSTORMS POSSIBLE ACROSS EASTERN SECTIONS.
SATURDAY...VFR/MVFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
A FRONTAL ZONE EXTENDING FROM SOUTHERN MI SOUTHEASTWARD THROUGH
SW PA WILL VERY SLOWLY MOVE NORTH TOWARD AND EVENTUALLY INTO WESTERN
NY TUESDAY INTO WEDNESDAY.  THE FRONT WILL SLIDE EAST OF THE AREA
THURSDAY OR FRIDAY.  THIS WILL CREATE A THREAT FOR CONVECTION AT
TIMES...BUT WITH LIMITED WINDS AND WAVES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...ZAFF
NEAR TERM...ZAFF
SHORT TERM...LEVAN
LONG TERM...LEVAN
AVIATION...ZAFF
MARINE...ZAFF
Hazardous weather outlook, Jun 20, 6:00 AM EDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
600 AM EDT MON JUN 20 2011

NYZ001>008-010>014-019>021-085-211000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
600 AM EDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-211000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
600 AM EDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 20, 7:55 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
755 PM EDT MON JUN 20 2011

NYZ013-014-210100-
LIVINGSTON NY-ONTARIO NY-
755 PM EDT MON JUN 20 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR GROVELAND...AND MOVING
  NORTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4288 7762 4268 7747 4261 7781 4270 7790

APFFEL

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:51 AM EDTFlash Flood WarningBUFChautauqua3 hr

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.